Antibiotic Clarithromycin Increases Heart Risk - FDA

FDA said last week that antibiotic clarithromycin (brand name: Biaxin) may increase the long-term risk of heart problems and death in patients with heart disease, and recommend doctors carefully weigh the benefits and risks of the drug before prescription to patients with heart problems.

FDA said this is based on a 10-year follow-up study. For unknown reason, deaths of patients with heart disease after taking clarithromycin for two weeks increased unexpectedly.

FDA also recommends that patients of heart disease don’t stop taking heart disease medicine or antibiotics without talking to doctors.

FDA also warns that patients with heart disease after taking clarithromycin should seek immediately medical attention if they experience symptoms like heart attack or stroke. This means one year and longer effect.

* The Content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition.